Accessibility Skip to Global Navigation Skip to Local Navigation Skip to Content Skip to Search Skip to Site Map Menu

Senior Lecturer Ruth Savage

MB BS MSc (U Newcastle upon Tyne)

Email ruth.savage@otago.ac.nz
Tel +64 3 364 3603

Ruth has been Senior Lecturer in the Department of General Practice since 2009. She undertakes research in adverse drug reaction monitoring (pharmacovigilance) and rational prescribing and has experience in pharmacoepidemiology studies.

Ruth is responsible for part of the undergraduate general practice teaching modules and is also involved in postgraduate teaching to general practitioners and other health professionals where she emphasises the need to recognize adverse drug reactions and strategies to avoid them or minimise the harm they may cause. The relevance of her teaching and research to clinical practice is in large part due to her extensive clinical experience primarily in rural general practice and also rheumatology.

Ruth is also Senior Medical Assessor in the Centre for Adverse Reactions Monitoring (CARM), New Zealand Pharmacovigilance Centre, Dept of Preventive and Social Medicine, University of Otago, Dunedin where a high proportion of the suspected adverse reaction reports submitted by health professionals are from primary care. She is also an expert advisor to the New Zealand Medicines Adverse Reactions Committee.

As a consultant to the Uppsala Monitoring Centre, WHO Collaborating Centre for International Drug Monitoring, Uppsala, Sweden Ruth also undertakes research and provides training in international pharmacovigilance.

Research Interests

  • Pharmacovigilance and Rational Prescribing
  • Detection of previously unrecognized adverse drug reactions (ADRs) and interactions in national and international databases of ADR reports.
  • Assessing if the outputs from automated methods of detecting suspected adverse reactions from large databases are clinically relevant.
  • Assessment of ADR case reports to determine risk factors for individual ADRs.
  • Assessment of ADR case reports to determine if prescribing behaviour has allowed specific ADRs or interactions to occur and how this can be modified.

Summer Student Supervision

2017-18

Jamie Go
Topic: Diabetes care in general practice - Access to the Retinal Screening Pathway
Supervisor(s): Dr Ruth Savage and Deborah Callahan
Sponsor: Pegasus Health (Charitable) Trust

2015-16

Anna Hulme
Topic: Evaluation of a Telephone Based Brief Intervention Model for Smoking Cessation
Supervisor(s): Leigh Aston and Dr Ruth Savage
Sponsor: Pegasus Health (Charitable) Trust

2012-13

Lucy Peterson
Topic: Reducing barriers to practice nurse involvement in general cervical screening and understanding effective methods of inviting and engaging priority women in cervical screening in general practice.
Supervisors Ruth Savage, Kim Burgess, Jackie Cooper
Sponsor: Partnership Health Canterbury PHO

2011-12

Nicole Sycamore
Topic: Drug utilisation study of paracetamol in the community in children aged under twelve years through paracetamol questionnaires.
Supervisors: Ruth Savage, Kathryn Henshaw
Sponsor: Pegasus Health

2010-11

Talia Wise
Topic: Why do General Practitioners and practice nurses differ in their behaviours and attitudes towards performing and coding of CVD risk assessment?
Supervisors: Ruth Savage, Pip Mason
Sponsor: Partnership Health Canterbury

^ Top of page

Publications

Savage, R. L. (2010). Leflunomide in combination therapy for rheumatoid arthritis [Editorial]. Drug Safety, 33(6), 523-526. doi: 10.2165/11532390-000000000-00000

Savage, R. L. (2010). Is statin-induced rhabdomyolysis avoidable? An example of preventability assessment from the New Zealand Pharmacovigilance Centre. Drug Safety. 33(10), (pp. 952). [Abstract]

Savage, R. L. (2010). Can serious drug-related hyponatraemia be avoided? Changing patterns in spontaneous reports of medicine-related hyponatraemia lead to new prescribing advice. Drug Safety. 33(10), (pp. 943). [Abstract]

Savage, R. (2010, November). Etoricoxib & NSAID guidelines. Verbal presentation at the GP Research Weekend, Dunedin, New Zealand.

Savage, R. L., Kunac, D. L., & Johansson, J. (2009). Appraising the post-marketing safety of medicines: A description of national and international pharmacovigilance with a focus on medicines used in chronic pain. Current Anaesthesia & Critical Care, 20(5-6), 215-220. doi: 10.1016/j.cacc.2009.07.013

Journal - Research Article

Savage, R. L., Kunac, D. L., & Johansson, J. (2009). Appraising the post-marketing safety of medicines: A description of national and international pharmacovigilance with a focus on medicines used in chronic pain. Current Anaesthesia & Critical Care, 20(5-6), 215-220. doi: 10.1016/j.cacc.2009.07.013

Gwynne Jones, D. P., Savage, R. L., & Highton, J. (2008). Alendronate-induced synovitis. Journal of Rheumatology, 35(3), 537-538.

Tatley, M., & Savage, R. (2007). Psychiatric adverse reactions with statins, fibrates and ezetimibe: Implications for the use of lipid-lowering agents. Drug Safety, 30(3), 195-201.

Jenks, K. A., Stamp, L. K., O'Donnell, J. L., Savage, R. L., & Chapman, P. T. (2007). Leflunomide-associated infections in rheumatoid arthritis. Journal of Rheumatology, 34, 2201-2203.

Savage, R. L., Highton, J., Boyd, I. W., & Chapman, P. (2006). Pneumonitis associated with leflunomide: A profile of New Zealand and Australian reports. Internal Medicine Journal, 36, 162-169.

Savage, R. (2005). Cyclo-oxygenase-2 inhibitors: When should they be used in the elderly? Drugs & Aging, 22(3), 185-200.

Gwynne Jones, D., Savage, R., & Highton, J. (2005). Synovitis induced by alendronic acid can present as acute carpal tunnel syndrome. BMJ, 330, 7482, 74. doi: 10.1136/bmj.330.7482.74

^ Top of page

Journal - Research Other

Savage, R. L. (2010). Leflunomide in combination therapy for rheumatoid arthritis [Editorial]. Drug Safety, 33(6), 523-526. doi: 10.2165/11532390-000000000-00000

Meyboom, R. H. B., Star, K., Bate, J., Savage, R., & Edwards, I. R. (2008). TNF-α inhibitors and leukaemia: International pharmacovigilance reports [Letter to the editor]. Drug Safety, 31(5), 445-447. doi: 10.2165/00002018-200831050-00013

Savage, R. (2007). Serious reactions with tramadol: Seizures and serotonin syndrome. Prescriber Update, 28(1), 11-13.

Ng, J., Savage, R., & McQueen, F. (2005). Churg-Strauss vasculitis syndrome and leukotriene receptor antagonists [Research Letter]. Annals of the Rheumatic Diseases, 64, 1382.

Savage, R. L., & Kiuru, A. (2005). Thiazolidinediones and lowered HDL cholesterol [Research Letter]. Diabetes Care, 28(9), 2329-2330.

^ Top of page

Conference Contribution - Published proceedings: Abstract

Savage, R. L. (2010). Is statin-induced rhabdomyolysis avoidable? An example of preventability assessment from the New Zealand Pharmacovigilance Centre. Drug Safety. 33(10), (pp. 952). [Abstract]

Savage, R. L. (2010). Can serious drug-related hyponatraemia be avoided? Changing patterns in spontaneous reports of medicine-related hyponatraemia lead to new prescribing advice. Drug Safety. 33(10), (pp. 943). [Abstract]

Savage, R. (2008). Emerging safety signals for leflunomide from a regulatory review. Proceedings of the Australasian Society of Clinical and Experimental Pharmacologists and Toxicologists New Zealand Annual Scientific Meeting. ASCEPT. Retrieved from http://phal.otago.ac.nz/ascept_docos/programme%202008.pdf

Maggo, S., Savage, R., Ashton, J. A., & Clark, D. W. G. (2008). Retrospective analysis of psychiatric effects reported for HMG-COA reductase inhibitors (STATINS) at the NZPHVC. Proceedings of the Australasian Society of Clinical and Experimental Pharmacologists and Toxicologists New Zealand Annual Scientific Meeting. ASCEPT. Retrieved from http://phal.otago.ac.nz/ascept_docos/programme%202008.pdf

Meuli, K. A., Stamp, L. K., O'Donnell, J. L., Savage, R. L., & Chapman, P. T. (2007). Leflunomide-associated infections in RA. Internal Medicine Journal. 37(Suppl. 2), (pp. A48). [Abstract]

Savage, R. L., & Tatley, M. (2006). Method for developing an adverse reaction profile for a medicine using national and international spontaneous reports. Drug Safety. 29(10), (pp. 964). [Abstract]

Savage, R. L., & Kiuru, A. (2005). Rosiglitazone and lowered high density lipoprotein cholesterol. Drug Safety. 28(10), (pp. 950). [Abstract]

Savage, R. L., Coulter, D. M., & Harrison-Woolrych, M. (2005). COX-2 inhibitors may cause dysrrhythmias: A signal from the New Zealand Intensive Medicines Monitoring Programme. Drug Safety. 28(10), (pp. 963). [Abstract]

Savage, R. L., Star, K., & Edwards, I. R. (2005). Is rofecoxib different and do COX-2 inhibitors have advantages over standard NSAIDS? An analysis of international voluntary adverse reaction reports. Drug Safety. 28(10), (pp. 950). [Abstract]

^ Top of page

Conference Contribution - Verbal presentation and other Conference outputs

Savage, R. (2010, November). Etoricoxib & NSAID guidelines. Verbal presentation at the GP Research Weekend, Dunedin, New Zealand.

Savage, R. (2009, October). Identification and analysis of preventable adverse drug events in primary care through reports to the Centre for Adverse Reactions Monitoring (CARM). Verbal presentation at the Waitomo General Practitioners Research Weekend, Waitomo, New Zealand.

More publications...